Missouri, 2005Flash Flood in Missouri, April 20, 2005
April 20, 2005 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 2:42 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 20, 2:42 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT WED APR 20 2005
.DISCUSSION...
SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
LAST NIGHTS NOCTURNAL MCS ACTUALLY HELD ITS OWN THROUGH THE LATE
MORNING HOURS...AND HAS SINCE BEGAN TO REGENERATE A BIT OVER CENTRAL
MISSOURI. THIS MCS SHOULD EXIT FAR NORTHEASTERN PORTIONS OF OUR CWA
BY AROUND 00Z WITH A TEMPORARY BREAK IN THE PRECIPITATION EXPECTED
FOR MUCH OF THE NIGHT.
LOW LEVEL JET COULD ENCOURAGE THE DEVELOPMENT OF ANOTHER MESOSCALE
CONVECTIVE COMPLEX OVER NEBRASKA THIS EVENING. SHOULD THIS SYSTEM
MATERIALIZE ITS NOT OUT OF THE QUESTION THAT IT COULD BEGIN TO TURN
MORE SOUTHEASTERLY AND BEGIN TO AFFECT OUR CWA BEFORE SUNRISE AS THE
LOW LEVEL JET BEGINS TO VEER AROUND TO THE SOUTHWEST.
AS IS THE CASE MORE OFTEN THAN NOT...QUESTIONS LINGER REGARDING
CONVECTIVE TIMING AND MODE FOR TOMORROW. IT IS POSSIBLE THAT LEFT
OVER CONVECTION FROM TONIGHT COULD BE MEANDERING ACROSS OUR CWA
TOMORROW MORNING AND MAYBE EVEN INTO THE AFTERNOON HOURS. ANY
CONVECTION OR CONVECTIVE DEBRIS COULD LIMIT DESTABILIZATION AT LEAST
INITIALLY TOMORROW AFTERNOON.
ASSUMING THAT MORNING CONVECTION DOESNT HAMPER DESTABILIZATION OR
ASSUMING THERE IS NO MORNING CONVECTION...THEN STEEP LAPSE RATES
ASSOCIATED WITH THE ELEVATED MIXED LAYER WILL OVERSPREAD THE WARM
SECTOR WITH MLCAPES POTENTIALLY REACHING 3000 J/KG BY LATE
AFTERNOON. THIS MORNINGS MODEL RUN ARE FURTHER SOUTH AND A BIT
FASTER WITH THE MID LEVEL SPEED MAX MOVING INTO THE AREA. THIS SPEED
MAX WILL HELP ENHANCE SHEAR PROFILES AND GIVEN THE STRONG
INSTABILITY POTENTIAL CERTAINLY EXISTS FOR ORGANIZED SEVERE
CONVECTION. OF COURSE THIS IS ALL GOING TO DEPEND ON HOW THINGS
EVOLVE TONIGHT INTO TOMORROW MORNING.
SEVERE THREAT SHOULD DIMINISH BY MID TO LATE EVENING
TOMORROW...HOWEVER CONVECTION WILL LIKELY PERSIST THROUGH THE NIGHT
TOMORROW AS THE FRONTAL BOUNDARY AND SHORT WAVE MOVE ACROSS THE
AREA.
GUSTY NORTHWEST WINDS AND MUCH COLDER CONDITIONS ARE EXPECTED IN
FRIDAY. COULD BE AN INSTABILITY SHOWER OR TWO...MAINLY OVER
NORTHEASTERN PORTIONS OF THE CWA.
IZZI
LONG TERM (SATURDAY THROUGH WEDNESDAY)...
INITIALLY THE FORECAST PROBLEM OVER THE WEEKEND WILL BE WITH LOW
TEMPERATURES AND THE POTENTIAL FOR FROST/FREEZE TO OCCUR. MODELS AND
OBJECTIVE GUIDANCE CONTINUE TO TREND COLDER WITH TEMPERATURES...AND
GIVEN THE AGREEMENT AMONG THE VARIOUS MEDIUM RANGE MODELS AND GFS
ENSEMBLES FELT COMFORTABLE LOWERING TEMPERATURES MORE SATURDAY INTO
SUNDAY NIGHT. JUST HOW COLD NIGHTTIME LOWS GET WILL DEPEND HIGHLY ON
POSITIONING OF THE SURFACE RIDGE...WHICH OBVIOUSLY IS STILL SUBJECT
TO CHANGE BETWEEN NOW AND THE WEEKEND. GIVEN THE CURRENT TIMING IN
THE MODELS...AGRICULTURAL INTERESTS MAY ACTUALLY DODGE A BULLET THIS
WEEKEND WITH THE SURFACE RIDGE WEST OF THE CWA SATURDAY NIGHT AND
SOUTHEAST OF THE AREA SUNDAY NIGHT. IF THIS TIMING ENDS UP PANNING
OUT PERFECTLY...THEN THE GRADIENT MAY BE TOO STRONG SATURDAY NIGHT
FOR WIDESPREAD FROST/FREEZE PROBLEMS. BY SUNDAY...INCREASING WARM
AIR ADVECTION SHOULD KEEP PRECLUDE WIDESPREAD FROST/FREEZE THREAT
EXCEPT MAYBE IN THE VALLEYS/HOLES IN OUR EASTERN CWA. AGAIN...THIS
IS ALL BASED ON CURRENT TIMING IN THE MODELS. IF OUR AREA ENDS UP
PARKED UNDER THE RIDGE EITHER SATURDAY NIGHT OR SUNDAY NIGHT THEN
THE THREAT OF A WIDESPREAD FROST AND/OR FREEZE WOULD DRAMATICALLY
INCREASE.
ANOTHER SYSTEM IS THEN PROGGED TO MOVE INTO THE AREA EARLY NEXT WEEK
WITH TEMPERATURES REBOUNDING BACK TO NEAR AVERAGE.
IZZI
&&
.AVIATION...
FOR THE 18Z TAFS...VFR CONDITIONS SHOULD PREVAIL THROUGH THIS TAF
CYCLE.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
WFO SGF
Hazardous weather outlook, Apr 20, 1:39 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT WED APR 20 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
239 PM CDT WED APR 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WIDELY SCATTERED THUNDERSTORMS WILL AFFECT NORTHEASTERN PORTIONS
OF THE OUTLOOK AREA THROUGH EARLY EVENING...MAINLY NORTHEAST OF A
VERSAILLES TO SALEM MISSOURI LINE. THE STRONGEST STORMS MAY
PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS UP TO
60 MPH.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER 3 AM...MAINLY NORTH
AND WEST OF A JOPLIN TO OSAGE BEACH LINE. IF THUNDERSTORMS DO
INDEED MAKE IT INTO THE OUTLOOK AREA LATE TONIGHT...THEN ONE OR
TWO OF THE STORMS MAY STILL BE STRONG ENOUGH TO PRODUCE GUSTY
WINDS AND SOME HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING OVER PORTIONS OF
THE OUTLOOK AREA. THOSE THUNDERSTORMS WOULD LIKELY REMAIN BELOW
SEVERE LIMITS.
ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED LATE THURSDAY
AFTERNOON INTO THURSDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY
BE SEVERE WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS.
HOWEVER...IF THUNDERSTORMS AND LOW CLOUDINESS FROM MORNING
PRECIPITATION LINGERS THROUGHOUT THE AFTERNOON THEN THE SEVERE
WEATHER THREAT WOULD BE GREATLY DIMINISHED TOMORROW AFTERNOON
AND EVENING.
UNSEASONABLY COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND.
DEPENDING ON THE LOCATION OF THE SURFACE HIGH PRESSURE
SYSTEM...MORNING LOW TEMPERATURES MAY BE COLD ENOUGH FOR FROST OR
POSSIBLY EVEN A FREEZE SATURDAY AND OR SUNDAY NIGHT.
FINALLY...THERE IS A CHANCE OF THUNDERSTORMS MONDAY OR TUESDAY
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS OVER NORTHEASTERN PORTIONS OF THE OUTLOOK AREA SHOULD
RELAY ANY REPORTS OF HAIL AND DAMAGING WINDS THIS EVENING TO THE
NATIONAL WEATHER SERVICE THROUGH NORMAL REPORTING PROCEDURES. IN
ADDITION...SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
IZZI
In the hours before
Local storm report, Apr 20, 4:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 1 E GOSPEL RIDGE 37.82N 92.15W
04/20/2005 PULASKI MO EMERGENCY MNGR
ON I-44 BETWEEN MILE MARKER 161 & 163 ALL TRAFFIC SLOWED
TO A STOP. ZERO VISIBILITY WITH LOTS OF HAIL FROM PEA TO
QUARTER SIZE. GRAVEL ROADS AND DITCHES
ARE OUT OF THEIR BANKS AND MAKING DRIVING HARD ON ROADWAYS.
JLTLocal storm report, Apr 20, 4:31 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL EDGAR SPRINGS 37.70N 91.87W
04/20/2005 1.00 INCH PHELPS MO PUBLIC
JLTLocal storm report, Apr 20, 4:40 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL FORT LEONARD WOOD 37.75N 92.15W
04/20/2005 1.50 INCH PULASKI MO PUBLIC
JLTLocal storm report, Apr 20, 4:54 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL FORT LEONARD WOOD 37.75N 92.15W
04/20/2005 1.50 INCH PULASKI MO EMERGENCY MNGR
JLTLocal storm report, Apr 20, 5:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL DUKE 37.63N 92.03W
04/20/2005 1.75 INCH PHELPS MO STORM CHASER
JLTLocal storm report, Apr 20, 5:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT WED APR 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 S BRINKTOWN 38.06N 92.08W
04/20/2005 0.88 INCH MARIES MO PUBLIC
0325 PM HAIL HANCOCK 37.98N 92.18W
04/20/2005 1.00 INCH PULASKI MO PUBLIC
0345 PM HAIL HAYDEN 38.08N 91.97W
04/20/2005 1.00 INCH MARIES MO PUBLIC
MMTFlash Flood, Maries
- When
- April 20, 5:30 PM CST to 8:00 PM CST
- Where
- Maries County, 8 mi S of Brinktown
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.017, -92.083
Several low water crossings in far southwest Maries County became impassable after heavy thunderstorms affected the area. A section of County Road 628 near Highway BB had several inches of water flowing over the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 20 to 22, 2005$6.9 million · 4.25 in hail · 61 events
- Hail and Damaging Winds in Kansas, April 20, 2005$500,000 · 3 in hail · 28 events
- Hail in Nebraska, April 20 to 21, 2005$350,000 · 2 in hail · 10 events
- Hail in Kansas, April 20, 2005$250,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Ohio, April 20, 2005$44,000 · 1.5 in hail · 24 events
- Hail and Damaging Wind in Colorado, April 20 to 21, 20054.25 in hail · 46 events
- Hail in Nebraska, April 20 to 21, 2005$66,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Kansas, April 20, 20054.25 in hail · 27 events
- Hail and Damaging Winds in Oklahoma, April 20, 2005$10,000 · 1.75 in hail · 25 events
- Hail in Texas, April 20, 20052.75 in hail · 15 events
- Hail in Colorado, April 20, 20054 in hail · 12 events
- Marine Thunderstorm Winds in Lake Erie, April 20, 20059 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448696.